HEROIN addicts are predisposed to numerous medical problems, many of which are neurological. In 1973, Richter et al described the neurological complications in a group of heroin addicts in New York City.1 Among the "noninfectious" complications were coma, seizures, organic brain syndrome, cerebrovascular accidents, transverse myelitis, toxic (quinine) amblyopia, peripheral nerve lesions, and muscle disorders. We report a case of Horner syndrome occurring as a sequela of percutaneous heroin injection.
Report of a Case
On admission to Roosevelt Hospital for an unrelated condition, a 25-year-old female heroin addict was observed to have Horner syndrome. The right pupil was 2 mm, and the left, 4 mm; both were reactive to light. There was slight ptosis of the right eyelid and decreased sweating over the right side of the face and neck. All other cranial nerve functions were normal, as were the results of the remainder of the neurological examination. There
Hawkins KA, Bruckstein AH, Guthrie TC. Percutaneous Heroin Injection Causing Horner Syndrome. JAMA. 1977;237(18):1963–1964. doi:10.1001/jama.1977.03270450053022
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: